Have you gained weight since starting your Beta Blocker?

iVillage Member
Registered: 08-07-2007
Have you gained weight since starting your Beta Blocker?
10
Tue, 02-15-2011 - 11:42am

According to research, that's not an uncommon thing.

Community Leader
Registered: 10-22-2001
cmamyd wrote:

According to research, that's not an uncommon thing.

Nightangel
Community Leader
Registered: 10-22-2001

Thanks Amy for sharing this.

I had already mentioned that I had concerns surrounding my anti-depressant and the metoprolol so maybe this is also significant to mention and ask about.

Nightangel
iVillage Member
Registered: 10-06-2010

I have taken metoprolol since 2000.

Community Leader
Registered: 10-22-2001

It just makes you wonder...

I didn'think it was a factor.

I know a lot of people who take metformin.

Nightangel
iVillage Member
Registered: 08-07-2007
It sure can't hurt to talk about it with your doctor.

iVillage Member
Registered: 08-07-2007
"in combat" LOL I suppose they very well could be fighting eachother.

iVillage Member
Registered: 03-09-2001


Well, watch out for the Carvedilol! It and Amlodipine both have side effects of low back and joint pain, and other things, that can also get in the way of your exercising to control your weight... I posted already about what I'm trying with my dosages in the thread about the article about women and heart disease. So, each person can react very differently, and some rarer type side effects can actually affect you in ways that the docs don't expect nor want to accept. It's taken me two years to finally stand up and say, "Enough!" After trying everything else. We always have to weigh the benefits and risks... And each of our bodies is going to deal with a drug differently, and it is frustrating when doctors don't want to listen about side effects they may consider "minor" or not believe you could develop some of the less common or, even, rare ones. And it takes awhile for the side effects to develop, sometimes, too, so you can see the pattern, try all kinds of other therapies, before coming back to the drug itself. I *have* gained weight in the 2 years since my heart surgery, while being on the Carvedilol and Amlodipine. On the Mayo Clinic web site, weight gain was mentioned as "Rare" for Amlodipine and for Carvedilol, "increased hunger" was listed as a "Less Common" side effect. For me it was a combination of not being able to walk because of pain, and going off my low fat diet and binge eating because of frustration and depression. :( So, looking up info on the drugs you take, and seeing if something chronic in your body has possibly developed over time, may be a good thing to do. I made my list of issues first and then looked up the side effects. I thought that I might be more objective in my findings, if I did that. I know my body well, and when I saw my doc, I would not be dissuaded that it "couldn't be" the drugs, LOL! :smileyvery-happy: Not after two years... :|



Blessings,

Gypsy

)O(



Community Leader
Registered: 10-22-2001

They need to really "LISTEN" to "US" their patients.

It gets so frustrating sometimes.

I had concerns about my medications on more than one occasion.

It just seems like we don't know anything or nothing.

Well I know me and my body and I feel terrible.

Feel like a guinea pig at times.

One size does not fit ALL.

And if we mention a side-effect you get shot down.

I thought they really wanted to know.

It is very discouraging and depressing.

Thanks Gypsy for the heads up.

It is much appreciated.

Hopefully some others will chime in to.

We are ALL in this together.

Knowledge is "Empowering"...

<3

Nightangel
iVillage Member
Registered: 03-09-2001

When I saw my doc last Thursday and "drew my line in the sand" about my Rx's side effects, she tried to suggest that, in lieu of reducing my dosages, she could prescribe an Rx for the pain, and an anti-depressant! YIKES! :smileysurprised: Just what I needed, two *more* drugs to possibly mess up my body! I told her NO WAY! I asked, then what?! I get side effects from those new drugs, and you give me *more* drugs to counteract those side effects?! Uh, NO! I don't think so! UGH! :smileymad:

Sometimes we just have to say "NO!" I guess. When I told her I would take myself off the drugs, then she realized I was serious. So, we worked out a safe compromise to see if it is the drugs, by halving first one, taking my blood pressure readings, and see what happens. If that doesn't help, then halve the other drug. I am keeping a log of my readings and will email her each week. I think sometimes we have to get very very assertive... Quality of life is very important and it's *not* just about controlling symptoms. Unfortunately, too often the medical establishment seems only to concern itself with controlling symptoms, to the exclusion of a patient's quality of life. :|


Blessings,

Gypsy

)O(



Community Leader
Registered: 10-22-2001

"Quality of life is very important and it's *not* just about controlling symptoms. Unfortunately, too often the medical establishment seems only to concern itself with controlling symptoms, to the exclusion of a patient's quality of life."

This is so right on Gypsy.


Nightangel